Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 274, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2002, 4:37 PM CDT for McPherson County, Kansas. It was in force for 68 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 15, 2002, 5:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:49 PM CDT | Thunderstorm Wind 52 E | Inman, KS | |
| Jun 15, 4:55 PM CDT | Thunderstorm Wind 56 E | Mc Pherson, KS | |
| Jun 15, 5:08 PM CDT | Thunderstorm Wind 52 E | Moundridge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 152137 SVRICT KSC113-152245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 436 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 545 PM CDT. * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WINDOM...OR ABOUT 19 MILES NORTH OF HUTCHINSON...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR INMAN AROUND 445 PM CDT... 12 MILES SOUTHWEST OF GALVA AROUND 455 PM CDT... NEAR MOUNDRIDGE AROUND 505 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MCPHERSON COUNTY UNTIL 545 PM CDT. LAT...LON 3846 9792 3817 9792 3817 9737 3841 9753 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:10 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 15, 4:10 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 PM CDT SAT JUN 15 2002 ...MESO UPDATE... TORNADO WARNING ISSUED FOR RENO COUNTY WAS BASED ON MESOSCALE FEATURES. THE EXISTING SEVERE STORM TRACKED ALONG AN EARLIER BNDRY AND ITS REAR FLANK DOWNDRAFT. OVERALL CONDITIONS ARE NOT ESPECIALLY FAVORABLE FOR TORNADOES...AND ANY TOUCHDOWNS ARE EXPECTED TO BE BRIEF. A SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTD.
In the hours before
Special weather statement, Jun 15, 11:28 AM CDT, 5 hours 9 minutes before
KSZ032-033-047>053-067>069-082-083-091>093-152230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1128 AM CDT SAT JUN 15 2002 ...SEVERE THUNDERSTORMS POSSIBLE WEST OF INTERSTATE 135 BETWEEN 2 PM AND 10 PM... AN AXIS OF THUNDERSTORMS STRETCHING FORM SOUTHWEST NEBRASKA INTO CENTRAL KANSAS WILL SLOWLY INCREASE IN COVERAGE AND INTENSITY AS THE AFTERNOON WEARS ON. AN UPPER AIR DISTURBANCE WILL AID IN THUNDERSTORM INTENSIFICATION OVER THE NEXT SEVERAL HOURS. THE GREATEST DEGREE OF INSTABILITY WILL REMAIN WEST OF INTERSTATE 135 THROUGH THE DAY. IT IS EXPECTED THAT A LARGER COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST OUT OF NEBRASKA EARLY THIS AFTERNOON. THIS COMPLEX OF STORMS MAY IMPACT AREAS WEST OF INTERSTATE 135 WITH DAMAGING WINDS AND LARGE HAIL...AFTER 2 PM. THE THREAT FOR SEVERE WEATHER WILL PERSIST INTO THIS EVENING...THROUGH THE EARLY EVENING HOURS. SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM WEST OF INTERSTATE 135. CO
Special weather statement, Jun 15, 4:07 PM CDT, 30 minutes before
KSZ050-067-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 37 min |
| Jun 15, 9:18 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Jun 15, 12:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 38 min |
| Jun 15, 1:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
| Jun 15, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| Jun 15, 1:19 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 56 min |
| Jun 15, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Jun 15, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| Jun 15, 2:16 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| Jun 15, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 15, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| Jun 15, 2:50 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 55 min |
| Jun 15, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 69 min |
| Jun 15, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 73 min |
| Jun 15, 3:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 83 min |
| Jun 15, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 58 min |
| Jun 15, 3:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 78 min |
| Jun 15, 4:06 PM CDT | Tornado Warning | ICT | Reno | 39 min |
| Jun 15, 4:19 PM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
| Jun 15, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 71 min |
| Jun 15, 4:26 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| Jun 15, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 75 min |
| Jun 15, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 76 min |
| Jun 15, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| Jun 15, 5:25 PM CDT | Flash Flood Warning | ICT | Harvey, Reno | 6 hr |
| Jun 15, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 56 min |
| Jun 15, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Jun 15, 6:01 PM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 15, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 58 min |
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 60 min |
| Jun 15, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 91 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.